Alabama, 2018

Hail and Damaging Winds in Alabama, July 21 to 22, 2018

July 21 to 22, 2018 · NWS TAE · 22 events in 5 counties and zones

Scattered to numerous showers and thunderstorms occurred across the area. This was an unusual, well organized severe weather event given the time of year.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered to numerous showers and thunderstorms occurred across the area. This was an unusual, well organized severe weather event given the time of year. The threat for some type of severe weather during the July 21-22 period was well advertised by the models a few days in advance, although the exact times of day that would be affected varied from run to run. A special 18z KTAE sounding from July 22 revealed SBCAPE around 4500 j/kg with 0-6 km shear of 34 knots, which is unusually high for summer. Some mid-level dry air also contributed to a favorable environment for damaging wind. The end result was numerous reports of severe weather across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 21, 7:49 AM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 21, 7:49 AM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
949 AM EDT Sat Jul 21 2018

.NEAR TERM [Through Today]...

Two MCSs, one to our north in GA and one to our northwest in AL
are steadily moving south-southwest toward our area at a fast
forward speed of around 35-40 kts. The GA MCS is poised to reach
our northern line of counties in about an hour. The environment
over our area as these storms approach is extremely unstable, with
80 degree dewpoints seen as far north as Enterprise, AL this
morning and SPC mesoanalysis showing 6000 J/kg SBCAPE along the FL
Panhandle. The 12Z sounding from BMX this morning sampled some of
the shear that will be moving in with these MCSs and showed 27 kts
0-1km shear and 39 kts 0-6 km shear. It is highly unusual for
this time of year to have such high shear this far south and when
coupled with the extreme instability there is potential for severe
weather. SPC has highlighted the majority of our area in a slight
risk for today. The main threats will be damaging straight-line
winds and large hail, but an isolated tornado cannot be ruled out.

&&

.PREV DISCUSSION [535 AM EDT]...

.SHORT TERM [Tonight Through Monday]...

In the upper levels a trough centered over the Midwest will deepen
into the Southeast this weekend. At the surface a low over the Ohio
River Valley will drift southward over the weekend bringing another
cold front into the region tonight and into Sunday. A weak low or
boundary will remain over the region on Monday. With abundant
moisture (PW values around 2 inches)POPs will be high through
Monday.

Severe storms are possible Saturday night through Sunday night with
the main threat being damaging straight-line winds. A MCS is
possible tonight as deep layer shear increases to 35 to 45 knots
this evening. Conditions will also be favorable for severe on Sunday
and Sunday night with deep layer shear around 35 to 45 knots and
CAPE at 4000 to 5000 J/KG. SPC has a marginal risk over the region
on Saturday night with a slight risk over SE Alabama and SW Georgia.
SPC has a marginal risk for the region on Sunday with a slight risk
for parts of the Florida Big Bend and South Central Georgia.

Highs will be in the low to mid 90s on Sunday and near 90 on Monday.
Lows will be in the low to mid 70s.

.LONG TERM [Monday Night Through Saturday]...

In the upper levels a trough will be over the Southeast. At the
surface a weak low will remain over the Southeast through Tuesday.
The rest of the week southerly flow will dominate with high pressure
to the east over the Atlantic. The wet pattern will continue next
week and POPs will be high (50 to 70 percent through Thursday).
Highs will be in the low 90s or near 90. Lows will be in the low to
mid 70s.

.AVIATION...

[Through 12z Sunday] Some patchy fog and low ceilings are possible
early this morning, particularly around VLD, with VFR conditions
returning a couple of hours after sunrise. However, scattered
thunderstorms are expected during the day into the evening with some
storms possibly becoming severe. Outside of storms and the brief
early morning fog or low ceilings, VFR conditions are expected.

.MARINE...

Moderate westerly winds will increase tonight and even more on
Sunday morning. Winds will be 15 to 20 knots on Saturday night and
20 to 25 knots on Sunday. A Small Craft Advisory is likely for
Sunday as winds are expected to exceed 20 knots.

.FIRE WEATHER...

Red flag conditions will not occur over the next several with
moisture expected to remain high across the area.

.HYDROLOGY...

The wet pattern continues through this weekend and next week. 1 to
1.5 inches of rain is predicted through Monday night. Locally higher
amounts are likely. The heavier downpours may result in ponding of
water on roadways and flooding of low-lying areas. Most local rivers
are steady or slowly rising at this time. Most local rivers remain
below action stage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the office or
tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   94  76  93  73  91 /  50  30  60  50  60
Panama City   91  79  90  77  91 /  40  20  40  40  40
Dothan        93  75  93  73  90 /  70  40  50  30  50
Albany        93  75  92  73  90 /  70  50  50  30  60
Valdosta      93  74  92  73  91 /  50  40  60  30  60
Cross City    91  76  90  74  90 /  30  30  60  50  50
Apalachicola  90  80  90  77  90 /  40  10  40  50  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Nguyen
SHORT TERM...McD
LONG TERM...McD
AVIATION...DVD
MARINE...McD
FIRE WEATHER...DVD
HYDROLOGY...McD

In the hours before

Special weather statement, Jul 21, 8:27 AM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1027 AM EDT SAT JUL 21 2018

GAZ122>126-211530-
Randolph GA-Lee GA-Dougherty GA-Terrell GA-Calhoun GA-
1027 AM EDT SAT JUL 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DOUGHERTY...EASTERN
RANDOLPH...WESTERN LEE...CALHOUN AND TERRELL COUNTIES IN SOUTHWESTERN
GEORGIA UNTIL 1130 AM EDT...

At 1026 AM EDT, Doppler radar was tracking a strong thunderstorm near
Weston, or 11 miles southeast of Lumpkin, moving south at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Morgan, Dawson, Albany, Putney, Cuthbert, Edison, Shellman, Leary,
Walker, Sasser, Bronwood, Parrott, Radium Springs, Lockett Crossing,
South Albany, Southwest Ga Regional A/P, Palmyra, Holt, Clarks Mill
and Dawson Municipal A/P.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3188 8435 3187 8434 3192 8434 3192 8433
      3148 8410 3148 8474 3193 8481 3193 8480
      3192 8480 3192 8469 3193 8468 3192 8468
      3192 8445 3196 8444
TIME...MOT...LOC 1426Z 338DEG 30KT 3192 8466

11-NGUYEN
Special weather statement, Jul 21, 8:34 AM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Tallahassee FL
1034 AM EDT SAT JUL 21 2018

GAZ130-131-211515-
Irwin GA-Ben Hill GA-
1034 AM EDT SAT JUL 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR IRWIN AND BEN HILL COUNTIES UNTIL
1115 AM EDT...

At 1034 AM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Abbeville, moving south at 35 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Fitzgerald, Ocilla, Mystic, Lulaville, Osierfield, Pinetta, Ashton,
Irwinville, Fitzgerald Municipal A/P, Wray, Bowens Mill, Red Bluff,
Arp, Abba and Queensland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3166 8300 3166 8301 3164 8301 3164 8303
      3162 8303 3161 8306 3154 8307 3150 8339
      3185 8348 3184 8321 3185 8318 3183 8315
      3183 8314 3181 8313 3181 8311 3182 8311
      3178 8303 3178 8299
TIME...MOT...LOC 1434Z 338DEG 30KT 3188 8328

11-NGUYEN
Special weather statement, Jul 21, 8:46 AM CST, 49 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1046 AM EDT SAT JUL 21 2018

GAZ124>129-131-211530-
Tift GA-Worth GA-Lee GA-Dougherty GA-Terrell GA-Irwin GA-Turner GA-
1046 AM EDT SAT JUL 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN IRWIN...TURNER...
EASTERN DOUGHERTY...LEE...NORTHERN TIFT...NORTHEASTERN TERRELL AND
WORTH COUNTIES UNTIL 1130 AM EDT...

At 1046 AM EDT, Doppler radar was tracking a strong thunderstorm near
De Soto, or 13 miles northeast of Leesburg, moving south at 35 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Albany, Ashburn, Sylvester, Leesburg, Putney, Poulan, Smithville,
East Albany, Marine Corps Logistics Base, Turner City, Worth,
Terrell, Sycamore, Sumner, Warwick, Stocks, Radium Springs, Sylvester
Airport, Waterloo and Inaha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3191 8392 3185 8394 3184 8386 3182 8385
      3183 8384 3180 8380 3180 8361 3185 8361
      3185 8355 3150 8338 3147 8411 3189 8434
      3192 8434
TIME...MOT...LOC 1446Z 338DEG 29KT 3190 8405

11-NGUYEN

The radar

The Ft Rucker radar (KEOX), 37 km away, was scanning. The volume nearest the first event began at 15:32 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Houston

When
July 21, 9:35 AM CST
Where
Houston County, 1.18 mi W of Columbia
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.290, -85.130

A tree was blown down just west of Columbia.

Thunderstorm Wind, Coffee

When
July 21, 11:45 PM CST to 11:50 PM CST
Where
Coffee County, 0.59 mi W of Enterprise to Enterprise
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.320, -85.850

Several trees were blown down in the Enterprise area.

Thunderstorm Wind, Geneva

When
July 22, 12:48 AM CST
Where
Geneva County, 0.69 mi N of Light
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
31.150, -85.490

A tree blew down and resulted in a power outage along Opal Road.

Thunderstorm Wind, Houston

When
July 22, 12:50 AM CST
Where
Houston County, 2.39 mi SSW of Taylor
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
31.130, -85.480

A tree blew down and resulted in a power outage along W Cook Road.

Thunderstorm Wind, Coffee

When
July 22, 12:40 PM CST
Where
Coffee County, Elba
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.410, -86.070

A few trees were blown down.

Thunderstorm Wind, Coffee

When
July 22, 12:52 PM CST
Where
Coffee County, 0.59 mi E of Arcus
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.510, -85.960

A tree was blown down and blocked both lanes near County Road 232 and 230.

Thunderstorm Wind, Coffee

When
July 22, 12:52 PM CST
Where
Coffee County, Arcus
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.510, -85.970

A tree was blown down in the road and blocked both lanes near the intersection of Highway 125 and County Road 221.

Thunderstorm Wind, Coffee

When
July 22, 12:53 PM CST
Where
Coffee County, 0.91 mi NW of Frisco
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.600, -85.870

A tree was blown down and blocked both lanes of County Road 110 near County Road 107.

Thunderstorm Wind, Coffee

When
July 22, 12:54 PM CST
Where
Coffee County, 1.37 mi WNW of Eanon
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.520, -85.880

A tree was blown down onto power lines and blocked the road near the intersection of County Roads 114 and 138.

Hail, Coffee

When
July 22, 12:54 PM CST
Where
Coffee County, 0.74 mi W of Tabernacle
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
31.450, -85.873

Penny size hail was reported on Highway 51 near Tabernacle.

Thunderstorm Wind, Coffee

When
July 22, 1:10 PM CST
Where
Coffee County, 0.59 mi W of Enterprise to Enterprise
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
31.320, -85.850

Several trees were blown down with power outages in Enterprise.

Thunderstorm Wind, Dale

When
July 22, 1:10 PM CST to 1:35 PM CST
Where
Dale County, Rocky Head to Echo
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.560, -85.760

Numerous trees were blown down across Dale county.

Hail, Dale

When
July 22, 1:12 PM CST
Where
Dale County, Ozark
Measured
1 in hail
Reported by
Public
Coordinates
31.440, -85.640

Hail, Dale

When
July 22, 1:14 PM CST
Where
Dale County, 2.24 mi NW of Ozark
Measured
1 in hail
Reported by
Public
Coordinates
31.460, -85.670

Thunderstorm Wind, Geneva

When
July 22, 1:35 PM CST
Where
Geneva County, 4.19 mi S of Ganer
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
31.020, -86.090

A tree was blown down and resulted in a power outage along Alford Road.

Thunderstorm Wind, Geneva

When
July 22, 1:35 PM CST
Where
Geneva County, 3.66 mi SSW of Ganer
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.028, -86.114

A tree was blown down across Highway 153.

Thunderstorm Wind, Geneva

When
July 22, 1:40 PM CST
Where
Geneva County, 1.5 mi NNE of Hendrix Crossroad
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
31.140, -85.700

A tree was blown down along Macedonia Road and resulted in a power outage.

Thunderstorm Wind, Henry

When
July 22, 1:45 PM CST
Where
Henry County, Abbeville
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.560, -85.250

Numerous trees and power lines were blown down in the Abbeville area.

Thunderstorm Wind, Geneva

When
July 22, 1:50 PM CST
Where
Geneva County, 0.69 mi S of Slocomb
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
31.090, -85.590

A tree was blown down and resulted in a power outage along Davis Mill Road.

Thunderstorm Wind, Houston

When
July 22, 2:00 PM CST
Where
Houston County, 2.16 mi NNW of Madrid
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.060, -85.400

Trees were blown down north of Madrid.

Thunderstorm Wind, Houston

When
July 22, 2:06 PM CST
Where
Houston County, 1.82 mi SW of Rehobeth
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.110, -85.450

Trees were blown down south of Rehobeth.

Thunderstorm Wind, Houston

When
July 22, 2:12 PM CST
Where
Houston County, 0.59 mi E of Hodgesville
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
31.080, -85.360

Trees were blown down near Hodgesville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767613, 767614, 767615, 767616, 767617, 767618, 767619, 767620, 767621, 767622, 767623, 767624, 767625, 767626, 767627, 767628, 767629, 767630, 767631, 767632, 767633, 767634.